Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 186, NWS Pittsburgh, PA

July 4, 2002Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 4, 2002, 10:20 PM EDT for Fayette County, Pennsylvania. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 10:20 PM EDT (02:20 UTC)
Expired
Jul 4, 2002, 11:00 PM EDT
In force
40 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 10:45 PM EDTThunderstorm WindDunbar, PAThunderstorm winds downed several trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2766 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2766 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WUUS51 KPBZ 050220
SVRPBZ
PAC051-050300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1020 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA

* UNTIL 1100 PM EDT

* AT 1020 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF OHIOPYLE...MOVING SOUTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR OHIOPYLE AT 1030 PM...

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:10 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 4, 9:10 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
910 PM EDT THU JUL 4 2002

SENDING OUT AN UPDATE SHORTLY TO REMOVE MENTION OF PRECIP IN
NORTHERN HALF OF CWA. WILL LEAVE IN A MENTION IN THE SOUTH...
UNTIL FRONT MAKES IT THROUGH.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Local storm report, Jul 4, 5:57 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
557 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0147 PM    JEANNETTE                 PA   1.00 INCH HAIL
07/04/02   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS

0158 PM    GREENSBURG                PA   .75 INCH HAIL
07/04/02   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS

0325 PM    STRATTON                  OH   WIND DAMAGE
07/04/02   JEFFERSON                      TREES DOWN

0345 PM    WELLSBURG                 WV   WIND DAMAGE
07/04/02   BROOKE                         TREES DOWN

0406 PM    NORTH BRADDOCK            PA   .88 INCH HAIL
07/04/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

0406 PM    EAST MCKEESPORT           PA   .75 INCH HAIL
07/04/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

0440 PM    GREENSBURG                PA   WIND DAMAGE
07/04/02   WESTMORELAND                   TREES DOWN

0447 PM    GREENSBURG                PA   .75 INCH HAIL
07/04/02   WESTMORELAND

0500 PM    LATROBE                   PA   .75 INCH HAIL
07/04/02   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS

0510 PM    LIGONIER                  PA   WIND DAMAGE
07/04/02   WESTMORELAND                   TREES DOWN

0515 PM    MANOR                     PA   WIND DAMAGE
07/04/02   WESTMORELAND                   TREES DOWN
Special weather statement, Jul 4, 8:18 PM EDT, 2 hours 2 minutes before
PAZ029-WVZ001-002-050115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
818 PM EDT THU JUL 4 2002

...STRONG THUNDERSTORMS APPROACHING...

A CLUSTER OF THUNDERSTORMS WILL DUMP VERY HEAVY RAINFALL BETWEEN
TORONTO...WEIRTON...AND BURGETTSTOWN THROUGH 9 PM.

RESIDENTS CAN EXPECT STRONG WIND GUSTS UP TO 45 MPH....SMALL
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING WITH THESE STORMS AS
THEY MOVE SOUTHEAST.

RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE UPDATES OR WARNINGS.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.